Alert archive / Kansas / Freeze Warnings in 2015

Freeze Warning 3, NWS Dodge City, KS

November 5, 201510 counties in Kansas

NWS Dodge City, KS issued this freeze warning at Nov 5, 2015, 1:02 PM CST for 10 counties in Kansas. It took effect at Nov 6, 2015, 12:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2015, 1:02 PM CST (19:02 UTC)
In effect from
Nov 6, 2015, 12:00 AM CST
Expired
Nov 6, 2015, 8:00 AM CST
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Morton County, KS, Scott County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -147 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-147 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WWUS73 KDDC 051902
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
102 PM CST THU NOV 5 2015

MORE LOCATIONS OF SOUTHWEST KANSAS WILL LIKELY SEE FREEZING AND
SUB FREEZING TEMPERTURES BY EARLY FRIDAY MORNING.
 
KSZ043-044-061>063-074>076-084-085-061400-
/O.UPG.KDDC.FZ.A.0002.151106T0600Z-151106T1400Z/
/O.NEW.KDDC.FZ.W.0003.151106T0600Z-151106T1400Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-
STEVENS-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...ELKHART...RICHFIELD...HUGOTON...
MOSCOW
102 PM CST THU NOV 5 2015 /1202 PM MST THU NOV 5 2015/

...FREEZE WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT
TO 8 AM CST /7 AM MST/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO 8 AM CST /7 AM MST/ FRIDAY. THE FREEZE WATCH IS NO
LONGER IN EFFECT. 

* TEMPERATURE...29 TO 32 DEGREES

* IMPACTS...WIDESPREAD DAMAGE TO SENSITIVE VEGETATION IS LIKELY 
  AND THE GROWING SEASON MAY END ACROSS SOME LOCATIONS. 
  SPRINKLER SYSTEMS NOT YET SHUT OFF OR WINTERIZED MAY BE 
  IMPACTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ045-046-064-065-077>080-086>088-061400-
/O.CON.KDDC.FR.Y.0007.151106T0600Z-151106T1400Z/
NESS-RUSH-HODGEMAN-PAWNEE-GRAY-FORD-EDWARDS-KIOWA-SEWARD-MEADE-
CLARK-
INCLUDING THE CITIES OF...NESS CITY...LA CROSSE...RUSH CENTER...
JETMORE...HANSTON...LARNED...BURDETT...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA
102 PM CST THU NOV 5 2015

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CST FRIDAY...

* TEMPERATURE...33 TO 36 DEGREES

* IMPACTS...WIDESPREAD DAMAGE TO SENSITIVE VEGETATION IS 
  POSSIBLE IF PRECAUTIONS ARE NOT TAKEN IN ADVANCE. PROLONGED 
  TEMPERATURES BELOW FREEZING ARE NOT CURRENTLY EXPECTED...SO 
  THE GROWING WILL LIKELY NOT YET END AFTER FRIDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
365 
WWUS73 KDDC 061346
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
746 AM CST FRI NOV 6 2015


KSZ043-044-061>063-074>076-084-085-061500-
/O.EXP.KDDC.FZ.W.0003.000000T0000Z-151106T1400Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-
STEVENS-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...ELKHART...RICHFIELD...HUGOTON...
MOSCOW
746 AM CST FRI NOV 6 2015 /646 AM MST FRI NOV 6 2015/

...FREEZE WARNING WILL EXPIRE AT 8 AM CST /7 AM MST/ THIS
MORNING...

$$

KSZ045-046-064-065-077>080-086>088-061500-
/O.EXP.KDDC.FR.Y.0007.000000T0000Z-151106T1400Z/
NESS-RUSH-HODGEMAN-PAWNEE-GRAY-FORD-EDWARDS-KIOWA-SEWARD-MEADE-
CLARK-
INCLUDING THE CITIES OF...NESS CITY...LA CROSSE...RUSH CENTER...
JETMORE...HANSTON...LARNED...BURDETT...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA
746 AM CST FRI NOV 6 2015

...FROST ADVISORY WILL EXPIRE AT 8 AM CST THIS MORNING...

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Nov 5, 12:11 PM CST, 51 minutes earlier.

Area forecast discussion, Nov 5, 12:11 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
1211 PM CST THU NOV 5 2015

...UPDATED AVIATION SECTION...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 351 AM CST THU NOV 5 2015

Today we will see breezy southwest winds once again, but cool air
advection in the 850-700mb layer will result in temperatures 8 to 15
degrees cooler across far southwest and west central KS. Across
south central KS, however, temperatures will be quite warm by
November standards for one final day. The surface cold front will be
pushing through late in the afternoon, which is when the more abrupt
temperature chance will occur. The fairly sharp pressure rises with
the front will lead to an hour or two of surface winds of 25 to 35
mph. We will maintain some 15 to 20 POPs across far west central KS
(mainly the Syracuse to Scott City areas) tied to the departing,
weakening mid level deformation zone. The bulk of the precipitation
later on today, however, will remain across northeastern Colorado. A
roughly 1020 to 1022mb surface high will settle in by 12z, and the
light winds with mostly clear sky should allow temperatures to
bottom out in the 30 to 32 degree range across far west central and
southwest KS. Since these areas have yet to have an official end to
the growing season, we will issue a Freeze Watch. A frost advisory
will also be issued for adjacent areas farther east (Liberal to
Cimarron to Ness City to Larned to Greensburg to Ashland).

.LONG TERM...(Friday THROUGH Wednesday)
ISSUED AT 351 AM CST THU NOV 5 2015

Saturday morning looks like an even better opportunity to end the
growing season for areas of far southwest/west central KS should it
not occur Friday morning as another reinforcing shot of cold air
comes in Friday evening. The large surface high will begin to shift
to the southeast by Sunday morning, and we will see a shift (and
increase) in surface wind from the south. For areas that escape a
growing season-ending freeze Friday/Saturday morning, it will be
quite awhile before the next sub-freezing opportunity arrives with a
leeside low redeveloping and warm air overspreads the High Plains
going into early next week. All the global models show another deep
trough moving into the Intermountain West/Rockies next Tuesday and
Wednesday. It is far too soon to determine how this particular storm
system will impact southwest Kansas, although early suggestion is
that a slower and deeper solution that the ECMWF offers would be
more favorable for precipitation across western Kansas.

At this time, there is no sign at all of a true arctic airmass
invading the Great Plains through mid-November. We may see an
unusually late killing freeze for portions of southwest and south
central Kansas as a result.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Friday AFTERNOON)
ISSUED AT 1209 PM CST THU NOV 5 2015

An 850 mb frontal boundary now moving though the area will eventual
bring slightly lower surface dew points ans an drier airmass.
However in the meantime, a sharp trough and cold pool this
afternoon could set off showers across sections of south west and
south central Kansas and may cause amendments to TAF site GCK/DDC.
Any shower activity will not likely affect VFR conditions at any
sites however.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  33  60  32  54 /  10   0  10   0
GCK  31  59  31  54 /  10   0  10   0
EHA  29  58  32  53 /  10   0  10   0
LBL  31  61  33  55 /  10   0  10   0
HYS  33  59  32  54 /  10   0  20   0
P28  38  62  35  57 /  10   0  10   0

&&

.DDC Watches/Warnings/Advisories...
Frost Advisory from midnight tonight to 8 AM CST Friday for
KSZ045-046-064-065-077>080-086>088.

Freeze Watch from midnight CST /11 PM MST/ tonight through
Friday morning for KSZ043-044-061>063-074>076-084-085.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Russell
Hazardous weather outlook, Nov 5, 4:45 AM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
445 AM CST THU NOV 5 2015

KSZ030-031-043>046-061>066-074>081-084>090-061045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
445 AM CST THU NOV 5 2015 /345 AM MST THU NOV 5 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...A COLD FRONT WILL MOVE THROUGH THE REGION LATE TODAY.
THE AIRMASS BEHIND THE FRONT SHOULD BE COLD ENOUGH TO RESULT IN
FREEZING TEMPERATURES ACROSS PORTIONS OF FAR SOUTHWEST AND WEST
CENTRAL KANSAS.

WEATHER HAZARDS EXPECTED...

  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED FREEZE RISK.
  ELEVATED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DISCUSSION...THE GREATEST FREEZE RISK WILL BE MAINLY ALONG AND
WEST OF HIGHWAY 83 TO THE COLORADO BORDER. THE GROWING SEASON MAY
END ACROSS PORTIONS OF FAR SOUTHWEST AND WEST CENTRAL KANSAS
EITHER FRIDAY MORNING OR SATURDAY MORNING.

HAZARDS WEATHER RISK...

  FRIDAY...
  EXTREME FREEZE RISK.

  SATURDAY...
  EXTREME FREEZE RISK.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  NO HAZARDS.

  WEDNESDAY...
  LIMITED NON THUNDERSTORM WIND RISK.
  EXTREME FREEZE RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 7:16 PM CSTSpecial Weather StatementDDCMorton, Stevens59 min
Nov 4, 7:45 PM CSTSpecial Weather StatementDDCGrant, Hamilton, Kearny45 min
Nov 4, 8:15 PM CSTSpecial Weather StatementDDCSeward, Stevens45 min
Nov 4, 8:41 PM CSTSpecial Weather StatementDDCFinney, Gray, Haskell, Lane, Scott49 min
Nov 4, 9:02 PM CSTSpecial Weather StatementDDCMeade, Seward43 min
Nov 4, 9:30 PM CSTSpecial Weather StatementDDCFord, Gray, Hodgeman, Lane, Ness60 min
Nov 4, 9:43 PM CSTSevere Thunderstorm WarningDDCFord, Gray47 min
Nov 4, 9:54 PM CSTSpecial Weather StatementDDCClark, Meade51 min
Nov 4, 10:33 PM CSTSpecial Weather StatementDDCEdwards, Ford, Kiowa, Pawnee42 min
Nov 5, 4:02 AM CSTFrost AdvisoryDDCClark, Edwards, Ford, Gray, Hodgeman, Kiowa and 5 more28 hr
Nov 5, 4:02 AM CSTFreeze WatchDDCFinney, Grant, Hamilton, Haskell, Kearny, Lane and 4 more9 hr

Nearby

Freeze Warnings in Kansas, 2015Every freeze warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.